Iowa, 2009

Flooding in Iowa, November 1 to 3, 2009

November 1 to 3, 2009 · NWS DMX · 3 events in 2 counties and zones

October of 2009 had been a very wet month. Flooding that began in late October continued into early November.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

October of 2009 had been a very wet month. Flooding that began in late October continued into early November. The flooding was limited in nature, only affecting a few locations along the Skunk and Cedar River systems. Damage was minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT OCT 31 2009

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
HI PRES RDG OVR WRN IA WILL ADVANCE ACROSS THE STATE THIS EVE.  WNDS
WILL DMSH RPDLY ARND SNST AND BECOME LGT SLY OVR NGT.  ISENT ASCENT
IN THE MID LVLS WILL BRING AN INCREASE IN MID LVL CLOUDINESS.
BETWEEN THE WAA AND INC IN CLOUD COVER...OPTED TO GO WITH A
NON-DIURNAL TEMP TREND TNGT.  EXPECT TO SEE TEMPS BOTTOM OUT ARND
MIDN...THEN HOLD FAIRLY STDTY AFT THAT.

.LONG TERM...SUNDAY THROUGH SATURDAY
FAIRLY QUIET EXTENDED PERIOD...WITH A FEW WEAK DISTURBANCES TO FOCUS
ON. INITIAL PERIOD OF PRECIP SUNDAY NIGHT...AS WEAK COLD FRONT TO
SLIDE THROUGH THE CWA. NAM BRINGS THE FRONT THROUGH A LITTLE SLOWER
INTO MONDAY...BUT GFS/EC IN AGREEMENT WITH THE MORE PROGRESSIVE
SOLUTION. EITHER WAY...LITTLE MOISTURE AVAILABLE SO EXPECT ONLY SOME
LIGHT RAIN WITH THE FRONTAL PASSAGE. ANOTHER WEAK WAVE TO DROP
SOUTHEAST THROUGH THE AREA TUESDAY WITH A WARM FRONT SLIDING
EASTWARD THROUGH THE CWA. COULD SEE ENOUGH WEAK LIFT FOR ANOTHER
SLIGHT CHANCE OF LIGHT RAIN. OTHERWISE FOCUS TURNS TOWARD THURSDAY
SYSTEM. GFS DIFFERENT THAN THE EC WITH THIS SYSTEM...AS GFS
DEVELOPING MORE OF A WEAK SHORTWAVE...WHILE THE EC REMAINS MUCH
STRONGER/DEEPER WITH A DIGGING TROUGH INTO THE CENTRAL US. CANADIAN
TRENDS TOWARD THE EC...BUT SLOWER...AND THE GFS ENSEMBLE SLIGHTLY
STRONGER TRENDING TOWARD THE EC SOLUTION AS WELL. THEREFORE WENT
WITH MORE OF A BLEND OF THE GFS/EC WITH A TREND TOWARD THE EC...AND
INCREASED CLOUD COVER THURSDAY ALONG WITH INTRODUCING SOME SLIGHT
CHANCE POPS. REMAINDER OF THE PERIOD LOOKS DRY INTO NEXT
WEEKEND...WITH TEMPERATURES NEAR CLIMATOLOGY THROUGHOUT THE MID/LONG
RANGE.

&&

.AVIATION...01/06Z
SFC RIDGE WILL PASS EAST OF THE STATE TONIGHT WITH SFC LOW ADVANCING
ALONG THE US/CANADIAN BORDER THROUGH SUNDAY.  WINDS WL BE LIGHT
TONIGHT BUT INCREASE OUT OF THE SOUTH TOMORROW.  VFR CIGS WILL
OVERSPREAD THE STATE WITH UNRESTRICTED VSBYS THROUGH THE FORECAST
PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS OCT 09
LONG TERM...MJB
AVIATION...COGIL
Hazardous weather outlook, Oct 31, 2:14 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT SAT OCT 31 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081>083-
085-086-092>094-096-097-012015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-APPANOOSE-DAVIS-
314 PM CDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-084-095-012015-
MARION-MAHASKA-LUCAS-WAYNE-
314 PM CDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mahaska

When
November 1, 12:00 AM CST to November 3, 1:00 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Black Hawk

When
November 1, 1:15 AM CST to November 3, 6:52 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Black Hawk

When
November 1, 4:00 PM CST to November 3, 2:00 PM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198739, 198737, 198738.